Hi My son is 9 years old and we saw the cardiologist in April 2010 for a 6 month follow-up. He was on Enalapril 2.5 mg bid but was taken off of it after complaining of symptoms of shortness of breath, and dizziness and his B/P was stable. This is his height 142 cm and weight 36 kg HR 70 and B/P 90/52. RVDd 1.1cm, IVSd 0.88 cm, IVSs 1.2 cm, LVPWs 1.2 cm, Ao root Diam 2.4 cm, LVIDd 5.1 cm, LVIDs 3.5 cm, LVPWd 0.91 cm,LA dimensions 2.9cm, asc Aorta 3.1cm. Ao V2 max 252 cm/sec, Ao max PG 25mm Hg, AoV2 mean 104 cm/sec, Ao mean PG, 6.1 mmHg. I have a few questions. My question is regarding the ascending aorta. What are the changes with the aorta that I need to understand about? My son complains of occasional chest pain that are usually associated with exertion but not all the time. He plays no contact hockey and do you think it would be OK for him to continue for this year. He currently has the restictions of NO isometric exercises right now. Do you think I need to talk to my pediatric cardiologist about going back on the enalapril even half of the dose? My son also has a Grade II sytolic ejection murmur and a grade II Diastolic ejection murmur.
Bicuspid aortic valve is associated with several changes in the aorta that can be progressive. The aortic valve can have stenosis (obstruction), of which your son’s appears to be mild. It can also have regurgitation, or leakage. With the diastolic murmur, this suggests that there may be aortic regurgitation, although you do not discuss this here. Finally, the aorta itself can dilate and rupture over time. At this time, we do not have a known treatment to prevent this, although there are some providers who are using medications, such as beta blockers, ACE inhibitors (such as enalapril), and angiotensin receptor blockers. These have not been proven to prevent or to slow aortic dilation. As well, ACE inhibitors and angiotensin receptor blockers have been used in the therapy of aortic insufficiency. However, there is some question as to whether that demonstrates benefit, as well.
Without evaluating your son, I cannot say what the reason of his symptoms while on enalapril is. As well, without seeing his studies, I cannot say what the best plan for him is. I can say that his measurements suggest that, based on his body surface area, he has mild dilation of his left ventricle and has as much as moderate dilation of his ascending aorta. Therefore, at minimum, it would be a good idea to consider some sort of an exercise stress protocol, since he has chest pain with exertion. You need to further discuss his athletic participation and his treatment with your cardiologist, who knows him best. If you feel that you are not getting the information that you need to make an informed decision, you can certainly consider a second opinion.
Thank you for your response. My son does have moderate regurgitation. I have noticed that he has had the most complaints since he has started to grow in the last 2 years and that is when we have noticed the most change with his heart. Thanks for your time and I will discuss his exercise issues more with his cardiologist when I see her in November.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.